Virginia, 2023Flood and Heavy Rain in Virginia, April 27 to 28, 2023
April 27 to 28, 2023 · NWS RNK · 4 events in 2 counties and zones
Widespread rainfall associated with a deep low pressure system and associated cold front occurred across the Piedmont region from late in the evening on the 27th through late morning on the 28th. 3 inches across portions of the Piedmont, which is between the 75th and the 99th percentile for the end of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rainfall associated with a deep low pressure system and associated cold front occurred across the Piedmont region from late in the evening on the 27th through late morning on the 28th. A Strong southerly flow of wind allowed precipitable water values during the early morning hours of the 28th to increase to around 1.3 inches across portions of the Piedmont, which is between the 75th and the 99th percentile for the end of April. While this rainfall was mostly beneficial given the antecedent dryness, Ivy Creek in the western part of the City of Lynchburg was observed overflowing its banks due to 3.5 to nearly 4.5 inches of rainfall across nearly the entire basin. Rainfall rates were generally below 0.5 /hr through most of the event, however these increased to as high as 2 /hr just ahead of the passage of a cold front on the morning of the 28th. The flooded creek caused only minor damage to Peaks View Park, mainly in the form of cleanup of mud and small debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 27, 1:49 PM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 27, 1:49 PM EST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
249 PM EDT Thu Apr 27 2023
.SYNOPSIS...
A wave of low pressure will approach from the southwest today,
crossing the Mid-Atlantic tonight and Friday. This feature will
bring widespread rain to the area tonight and early Friday.
After a break in the weather Saturday, another wave of low
pressure should arrive on Sunday to provide more rain. Gusty
winds and colder air will follow to begin the next work week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 235 PM EDT Thursday...
Widespread rain tonight...
A warm front is currently moving towards the area from the south,
bringing with it widespread rainfall. The ongoing rain has moderate,
with some areas of heavy rain, and that trend will continue once the
precipitation reaches the area. Rain is beginning south of the
Virginia/North Carolina border, and is expected to spread northward,
reaching Interstate 66 by this evening, around 8PM. This rain will
continue through Friday morning, becoming showery after about mid to
late morning. Some thunderstorms are possible tomorrow afternoon.
Atmospheric instability is modest, with forecast SBCAPE between 500 -
1000 J/kg, but there will be decent shear, as surface to 6km shear
ranges from 30 to 40 knots with the passage of the warm front
itself. A rumble of thunder or two cannot be ruled out during the
overnight hours, but is more likely during the afternoon tomorrow.
Rainfall amounts tonight through tomorrow will be between 1.0 to 1.5
inches, with amounts closer to 2.0 inches along the Blue Ridge. The
threat of flooding is marginal, given the recent stretch of dry days
and the spring greenup. However, there could be some ponding of
water on roadways.
Lows tonight will be in the low to mid 50s, as widespread rainfall
and cloud cover limits radiational cooling. Tomorrow's high
temperatures will be similar to today, with highs in the mid 60s in
the west and upper 60s possible in the east.
Forecast confidence is moderate.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM EST Thursday...
More precipitation Saturday night and Sunday...
On Saturday low level winds back to the southwest in advance of the
next upper low and cold front. With some ridging at this surface
this will be the relatively drier day. A strong cold front will
cross the area on Sunday. Precipitation Saturday night and Sunday
ahead of the front will be followed by strong cold air advection and
gusty wind Sunday night. The ECMWF and GFS have s southern stream
short wave, with somewhat different timing, that may create a wave
of low pressure along the front which would lead to a slower frontal
passage, along with an increased chance for more precipitation and
better coverage of thunderstorms.
Some sun will bring maximum temperatures into the mid 60s to upper
70s Saturday. Limited heating due to the clouds and rain in expected
on Sunday. Lows temperatures plunge back into the 30s and 40s behind
the front on Sunday night, with dew points back in the 30s as well.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1215 PM EST Thursday...
Unseasonably cold...
Highly amplified and omega blocked synoptic pattern this
time range with a closed low off the California coast and an even
larger closed over the Great Lakes. Mid Atlantic states and the
Carolinas will remain unseasonably cool through Thursday. ECMWF
keeps the 850 MB temperatures in the 0-5 Deg C range Tuesday
morning through Thursday morning.
The re-enforcing surge of cold air will also brings clouds to the
mountains and upslope precipitation from southeast West Virginia
into northwest North Carolina. Downslope flow and little to no
precipitation is expected east of the Blue Ridge.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EDT Thursday...
Widespread rain showers are heading towards the area from the
southwest, and already reaching northwest North Carolina, as a warm
front lifts into the Mid Atlantic from the south. The ongoing rain
has been moderate to heavy at times, which will continue as the rain
moves through the area. Terminals north of the New River Valley are
currently VFR, while terminals south of there have dropped to MVFR,
with some IFR ceilings observed in the North Carolina high county.
Expect ceilings over the rest of the area to drop to MVFR and IFR by
this evening, likely by 22Z/6PM. Visibilities will likely
decrease, especially in areas of heavy rain. Sub VFR conditions
will persist through at least Friday morning. Rain will start to
diminish by Friday afternoon, as well as cloud cover. If there
is enough diurnal heating, there is the potential for scattered
thunderstorms Friday afternoon, just outside of this 24 hour TAF
period ending at 18Z/2PM.
Winds will be generally from the southeast through the rest of the
afternoon, turning to the east during the overnight hours around 10
to 15 knots, with higher speeds likely over the western slopes, due
to the downsloping winds.
Forecast confidence is high.
.Extended Aviation Outlook...
Conditions could improve a little during Friday night when the
rain stops, and cloud cover will partially diminish on Saturday.
However, more rain and low ceilings should return by Sunday.
Winds could become gusty by Sunday night into Monday with
upslope clouds and moisture likely in the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM/ASHazardous weather outlook, Apr 27, 1:49 PM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
249 PM EDT Thu Apr 27 2023
NCZ006-VAZ046-047-058-059-281000-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
249 PM EDT Thu Apr 27 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of excessive rainfall tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstortms are possible on Friday. The primary
threats are damaging wind and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>045-WVZ042>044-
507-508-281000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
249 PM EDT Thu Apr 27 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstortms are possible on Friday. The primary
threats are damaging wind and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Bedford
- When
- April 27, 7:00 PM EST to April 28, 9:00 AM EST
- Where
- Bedford County, 1.69 mi N of Forest
- Reported by
- Mesonet
- Coordinates
- 37.394, -79.274
A personal weather station (Weather Underground: KVAFORES63) recorded a 14-rainfall amount of 4.18 inches. This is about a 10-year (10% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates increased to around 1 inch per hour at around 9 AM EDT on the 28th, just as the cold front moved across the area. Runoff from this location flows into Ivy Creek.
Heavy Rain, Lynchburg (C)
- When
- April 27, 7:30 PM EST to April 28, 8:30 AM EST
- Where
- Lynchburg (C) County, 0.64 mi NNW of Blue Ridge Farms
- Reported by
- Mesonet
- Coordinates
- 37.428, -79.206
A personal weather station (Weather Underground: KVALYNCH121) recorded a 14-rainfall amount of 3.80 inches. This is about a 10-year (10% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates increased to around 2 inches per hour shortly after 9 AM EDT on the 28th, just as the cold front moved across the area. Runoff from this location flows into Ivy Creek.
Heavy Rain, Bedford
- When
- April 27, 8:00 PM EST to April 28, 9:00 AM EST
- Where
- Bedford County, 1.67 mi NNE of Forest
- Reported by
- Mesonet
- Coordinates
- 37.391, -79.265
A personal weather station (Weather Underground: KVAFORES48) recorded a 13-rainfall amount of 4.32 inches. This is about a 10-year (10% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Ivy Creek.
Flood, Lynchburg (C)
- When
- April 28, 7:30 AM EST to 11:30 AM EST
- Where
- Lynchburg (C) County, 1.2 mi NNW of Lyh Ivy Hill Arpt to 1.33 mi NNW of Lyh Ivy Hill Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 37.415, -79.232
Ivy Creek in the western part of the City of Lynchburg was observed overflowing its banks due to 3.5 to nearly 4.5 inches of rainfall across nearly the entire basin within a 14 hour period. The flooded creek caused only minor damage to Peaks View Park, mainly in the form of cleanup of mud and small debris. The property damage estimate reflects the estimated cost of cleanup for the park.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 27, 2023$274,000 · 1.75 in hail · 10 events
- Flooding in North Dakota, April 27 to 30, 2023$348,000 · 2 events
- Hail and Damaging Winds in Florida, April 27, 2023$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, April 27, 2023$25,000 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 202353 kt wind · 16 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$15,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 27 to 29, 202312 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 27, 202352 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$8,000 · 2 in hail · 7 events
- Hail and Damaging Wind in Mississippi, April 27, 20231.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 27, 20231 in hail · 7 events
- Damaging Winds and High Wind in Wyoming, April 27, 202361 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096790, 1096792, 1096779, 1096801.